How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Eye
Satisfied Customers: 63964
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Eye Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

82 year old female family member is getting a shot of Avastin in the eye for over a year.

Customer Question

82 year old female family member is getting a shot of Avastin in the eye for over a year. several months ago she started loosing her memory, getting severe headaches, having speech problems, feeling weak and tired and total confusion. We took her to the ER and they told us she could not be home alone. Test were done showing no stroke or other problems. She is now in a rehab facility for the past 10 days. when we visit on some days she can't remember and several days later she has a very good day. She is scheduled to see a neurologist , but can't get her in for 6 weeks. This appears to me to be related to side effects from Avastin. Doctor who is giving her the monthly shots says absolutely not. Due next week for monthly shot, should we cancel
Submitted: 3 years ago.
Category: Eye
Expert:  DrRussMD replied 3 years ago.
Hello
The doctor would be correct if he is saying that it is very unlikely that this is from avastin.

However, it can have side effects of confusion.

Not specifically the full syndrome that you are describing however, which does not exactly fit reports of the side effects of this drug.

The drug might be part of the picture however.

I would try to move up the neurological assessment, as many serious disorders can cause this, from B12 deficiency to senile dementia.

If there are no other findings, I would consider the drug.

Since this is an ocular injection, side effects like this would be even more unlikely.

OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.
Customer: replied 3 years ago.


one of my questions was should she have next weeks monthly shot


 


 


you note "not the full syndrone I am describing"


 


Drugs.com says: Avastin can cause a rare but serious neuologic disorder affecting the brain.


Symptoms include ALL that I described in my origional question.

Expert:  DrRussMD replied 3 years ago.
The rare disorder you are talking about is rare capillary leak syndrome....this is unlikely and she would typically have more physical symptoms.
This syndrome would typically have seizures, and many different neurological symptoms even blindness.

You are not describing this, it is an acute and devastating syndrome.

Her doctor thinks that it absolutely is not the drug.
I say, it would rarely be the drug, if at all. So I am a little more on your side than your doctor.

I can not tell you if she should have the shot or not...

But, it would not hurt to miss one shot to see the neurologist first...if you are very concerned.

OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.